Hail, Phillips
- When
- May 5, 3:53 PM MST
- Where
- Phillips County, 4 mi SSW of Landusky
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.846, -108.653
Trained spotter estimated nickel-sized hail with brief heavy rain.
Atmospheric conditions allowed a strong thunderstorm's development to persist just long enough to produce small hail near the Little Rocky Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Atmospheric conditions allowed a strong thunderstorm's development to persist just long enough to produce small hail near the Little Rocky Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 5, 2:15 PM MST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 315 PM MDT TUE MAY 5 2015 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... BENEFICIAL RAIN EXPECTED FOR PARTS OF THE AREA MAINLY TO FALL WEDNESDAY. AN UPPER LOW OVER THE PACIFIC NW IS EXPECTED TO ELONGATE AND SPLIT. ANOTHER UPPER LOW OVER THE SOUTHERN ROCKIES IS SENDING MOISTURE INTO MONTANA THIS AFTERNOON. MODELS HAVE NOT BEEN VERY CONSISTENT WITH DETAIL OVER THE NEXT 48 HOURS...SO DETAILS ON RAINFALL AMOUNTS ARE NOT VERY CONFIDENT. SURFACE TROUGH PROVIDING LIFT FOR SHOWERS AND THUNDERSTORMS TO DEVELOP OVER FERGUS AND BLAINE COUNTIES THIS AFTERNOON THAT ARE MOVING NORTH-NORTHEAST. SOME GUSTY WINDS MAY ACCOMPANY THE STORMS THROUGH 9 PM FOR THE WESTERN ZONES. THESE EVENING SHOWERS SHOULD BE ENOUGH TO STABILIZE THINGS IN THE AREA AND DIMINISH THE CHANCES FOR PRECIPITATION LATER IN THE NIGHT. WEDNESDAY...THE MODELS THEN PUSH MOISTURE EAST WITH THE GFS FASTEST AND ECMWF SLOWEST. WENT THE MIDDLE ROAD AND NAM ALSO HAD THIS SIMILAR SPEED. EASTERN ZONES WILL HAVE THE BEST SHOT FOR RAIN ESPECIALLY IN THE AFTERNOON WITH AMOUNTS TOPPING A QUARTER INCH (0.25") IN MOST PLACES. WEDNESDAY NIGHT...THINGS CONTINUE TO PROGRESS EAST WITH LEFTOVER LIGHT SHOWERS CONFINED TO AREAS NEAR THE NORTH DAKOTA BORDER. AGAIN...THE GFS IS FASTEST AND ECMWF SLOWEST. THURSDAY...SURFACE HIGH PRESSURE RIDGES INTO THE AREA ALLOWING FOR SOME SUNSHINE. BUT WITH A COOL AIRMASS IN PLACE...TEMPERATURES ARE ONLY EXPECTED TO TOP OUT IN THE 50S MOST PLACES. TFJ .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... WITH RELATIVELY GOOD MODEL AGREEMENT IN THE EARLIER PORTION OF THE EXTENDED FORECAST PERIOD...FELT IT WAS WARRANTED TO ADJUST AND UPDATE THE FORECAST FOCUSING MAINLY ON THE POPS AND WEATHER GRIDS. THURSDAY NIGHT THROUGH SUNDAY NIGHT...THE GENERAL SYNOPTIC PATTERN IN THE EXTENDED PERIOD WILL EVOLVE RATHER SLOWLY WITH NE MONTANA UNDER THE INFLUENCE OF THE NORTHERN STREAM TROUGH OVER CENTRAL CANADA BATTLING THE WEAK SOUTHERN STREAM RIDGE OVER THE CENTRAL US STATES. CONDITIONS SEEM FAVORABLE TO ALLOW FOR ACCUMULATING RAIN OVER OUR SOUTHERN ZONES FRIDAY NIGHT THROUGH SATURDAY NIGHT. AFTER SUNDAY NIGHT...THE MODELS BECOME VERY MUDDLED AND CONFUSED WITH NO RHYME...REASON...OR CONSENSUS TO BE SEEN TO START NEXT WEEK. CHOSE TO LEAN MORE TOWARD A MODEL BLEND WITH CLIMO FOR THIS LATTER PERIOD OF THE EXTENDED. BMICKELSON PREVIOUS LONG TERM DISCUSSION...THE EXTENDED FORECAST PERIOD BEGINS THURSDAY EVENING WITH NORTHEAST MONTANA BETWEEN A SPLIT TROUGH PATTERN. THE SOUTHERN WAVE WILL BE A CLOSED LOW SPINNING OVER CENTRAL CALIFORNIA AND A LONG-WAVE TROUGH CENTERED OVER NORTHERN SASKATCHEWAN AND MANITOBA. LOCALLY CONDITIONS WILL BE DRY OVERNIGHT. THEN BY FRIDAY EVENING THE SOUTHERN LOW WILL HAVE MOVED INTO THE SOUTHWEST DESERT WHILE THE NORTHERN WAVE BEGINS TO DEVELOP A TROUGH EXTENSION REACHING SOUTH OVER MONTANA. THIS NORTHERN LOW WILL BEGIN TO PUSH COOLER TEMPERATURES SOUTH INTO OUR AREA FOR THE WEEKEND. A WEAK FRONT COULD PRODUCE SOME SHOWER ACTIVITY THROUGH THE WEEKEND. HOWEVER MOST OF THE ENERGY AND QPF WILL REMAIN SOUTH TIED UP WITH THE SOUTHERN TROUGH. 850MB TEMPERATURES WILL HOVER NEAR 0C WHILE 700MB TEMPERATURES TREND CLOSE TO -10C. SO EXPECT HIGHS IN THE 50S AND LOWS IN THE 30S. EARLY NEXT WEEK THE SOUTHERN TROUGH RETROGRADES AND MOVES TO THE NORTHWEST TO KEEP THOSE COOL TEMPERATURES GOING WITH ISOLATED SHOWERS. THE PATTERN BECOME LESS CERTAIN AFTER THE WEEKEND...BUT THE WARMER AIR WILL HAVE A HARD TIME REACHING NORTH INTO THE REGION. SO OVERALL...EXPECT BELOW NORMAL TO NEAR NORMAL TEMPERATURES INTO MID-WEEK. SCT && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGHOUT MOST OF THE TAF CYCLE WITH RAIN SHOWERS AND NEAR MVFR CONDITIONS POSSIBLE OVERNIGHT...INCLUDING A FEW THUNDERSTORMS THIS EVENING WEST...THEN AGAIN WEDNESDAY AFTERNOON EAST. IF A STORM HAPPENS TO PASS DIRECTLY OVER A TAF SITE...MVFR TO BRIEF IFR CONDITIONS MAY BE POSSIBLE. BMICKELSON && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...MCCONE...PETROLEUM. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 342 AM MDT TUE MAY 5 2015 MTZ016-017-021>023-060945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-MCCONE- 342 AM MDT TUE MAY 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT THROUGH 9 PM THIS EVENING FOR FORT PECK LAKE. SOUTHEAST WINDS 15 TO 25 MPH ARE EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NORTHWEST WINDS 15 TO 25 MPH ARE EXPECTED BOTH WEDNESDAY AND THURSDAY. A LAKE WIND ADVISORY MAY BE REQUIRED FOR FORT PECK LAKE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 156 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
1 hail. Local standard time, as filed.
Trained spotter estimated nickel-sized hail with brief heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570585.